High Wind, Osage
- When
- March 31, 12:50 PM CST to 2:15 PM CST
- Where
- Osage forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
Power lines and large tree limbs were blown down by strong wind.
A strong low pressure system was centered over the Central Plains on the 31st, with a very strong pressure gradient across eastern Oklahoma. Very strong wind fields were also present above the ground.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong low pressure system was centered over the Central Plains on the 31st, with a very strong pressure gradient across eastern Oklahoma. Very strong wind fields were also present above the ground. The dry line associated with the low pressure system moved through eastern Oklahoma during the early afternoon, allowing the strong wind above the ground to mix to the surface, enhancing the already strong surface flow. Peak wind gusts to 65 mph were measured at the Oklahoma Mesonet station near Foraker in Osage County. Peak wind gusts to 64 mph were measured by the ASOS at the Tulsa International Airport. Wind gusts to 62 mph were measured by the Oklahoma Mesonet station near Centralia in Craig County. Wind gusts to 60 mph were measured by the Oklahoma Mesonet station near Wynona in Osage County, and by the ASOS at the Bartlesville Airport. Wind gusts to 59 mph were measured by the Oklahoma Mesonet station near Talala in Rogers County, and 58 mph wind gusts were measured by the ASOS at the Muskogee Airport. Tree and power line damage occurred as a result of these winds. One person was injured in Tulsa when a large tree limb fell on them at the Gathering Place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 31, 11:12 AM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1212 PM CDT Fri Mar 31 2023
...New AVIATION...
.SHORT TERM...
(The rest of today )
Issued at 1104 AM CDT Fri Mar 31 2023
Forecast has remained in good shape this morning with expanding
convection across far SE OK through NW AR quickly spreading east
of the local region by early afternoon. A minor update is to hold
onto low storm chances near the Red River slightly later into the
afternoon given recent trends in some guidance of dryline storms
developing near this region. Otherwise, very strong winds and
dangerous fire weather conditions this afternoon as humidities
fall. Wind advisory and red flag warnings address these potential
impacts.
&&
.LONG TERM...
(Tonight through Thursday)
Issued at 332 AM CDT Fri Mar 31 2023
Cold front will move into the area tonight as upper low lifts into
the Great Lakes region with cooler conditions into Saturday as
surface high pressure builds into the southern Plains. Surface
high will quickly shift east by Sunday with gusty south winds
returning. Fire weather will again become a concern, primarily
west of Highway 75. Scattered showers, including an isolated
thunderstorm or two, will be possible Sunday afternoon/evening
across far southeast Oklahoma as mid level wave traverses area
in stronger zonal flow aloft.
Another strong upper storm system shifts into the central Plains
on Tuesday with shower/thunderstorm chances increasing as dry line
moves into the area, quickly followed by next FROPA.
&&
.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Fri Mar 31 2023
Very strong winds through early evening could impact terminal
operations otherwise VFR conditions will prevail. Winds will
gradually lessen after sunset and turn northwesterly with a period
of gusty winds as the cold front passes.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 80 42 64 41 / 10 0 0 0
FSM 81 47 66 41 / 30 0 0 0
MLC 80 45 66 44 / 10 0 0 0
BVO 80 38 63 38 / 0 0 0 0
FYV 77 41 61 39 / 30 0 0 0
BYV 77 43 58 39 / 70 0 0 0
MKO 79 44 62 42 / 10 0 0 0
MIO 77 40 59 41 / 20 0 0 0
F10 79 45 63 43 / 0 0 0 0
HHW 80 48 68 44 / 20 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CDT this evening for OKZ049-053>076.
Red Flag Warning until 8 PM CDT this evening for OKZ049-054>068-
070-071-073>075.
AR...Wind Advisory until 7 PM CDT this evening for ARZ001-002-010-011-
019-020-029.
&&
SHORT TERM...07
LONG TERM....12
AVIATION...07Hazardous Weather Outlook National Weather Service Tulsa OK 100 PM CDT Fri Mar 31 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 100 PM CDT Fri Mar 31 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Southeast Oklahoma. ONSET...Ongoing...ending by 4 PM. SIGNIFICANT WINDS. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. AREA AT GREATEST RISK...Northeast Oklahoma. DISCUSSION... Dangerous fire weather conditions are ongoing this afternoon with very strong westerly winds and falling humidity values allowing rapid spread of any wildfire. The worst fire danger will be northwest of Interstate 44. Quickly report any observed fires to local officials. Isolated thunderstorms remain possible across southeast Oklahoma through mid afternoon. A brief severe storm remains possible before the focus of severe weather moves east of the region. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...High Wind Potential. SUNDAY AND MONDAY...High Fire Weather and High Wind Potential. TUESDAY AND WEDNESDAY...Thunderstorm...High Fire Weather and High Wind Potential. THURSDAY...Thunderstorm Potential and Heavy Rain Potential. EXTENDED DISCUSSION... Thunderstorm chances return to southeast Oklahoma Sunday afternoon and evening. A few strong storms are possible during this time frame. A stronger storm system could bring higher chances of organized severe weather Tuesday into early Wednesday, but the details on this system remain unclear at this time range. Additionally, winds will increase early next week and could raise fire weather concerns where grasses remain dormant. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
1032 AM CDT Fri Mar 31 2023
ARZ011-019-020-311600-
Madison AR-Franklin AR-Crawford AR-
1032 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of southeastern
Madison, northern Franklin and northeastern Crawford Counties through
1100 AM CDT...
At 1032 AM CDT, Doppler radar indicated a strong thunderstorm near
Cass, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
St. Paul... Cass...
Saint Paul... Pettigrew...
Fern... Boston...
Dutton... Jethro...
Barnes... Red Star...
Redding... Weathers...
Watalula... Brashears...
Toney... Turners Bend...
Lonelm... Taft...
Cravens... Paradise...
This includes Interstate 40 in Arkansas between mile markers 27 and
31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3595 9349 3593 9349 3592 9351 3588 9351
3588 9352 3576 9352 3577 9370 3562 9370
3550 9396 3566 9408 3604 9345 3597 9345
TIME...MOT...LOC 1532Z 237DEG 51KT 3568 9385
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MABThe national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
Power lines and large tree limbs were blown down by strong wind.
Power lines and large tree limbs were blown down by strong wind.
Power lines, signs, and large tree limbs were blown down by strong wind. A camper trailer was blown over.
Power lines and large tree limbs were blown down by strong wind. A person was injured at the Gathering Place when a large tree limb fell on him.
Power lines and large tree limbs were blown down by strong wind.
Power lines and large tree limbs were blown down by strong wind.
Several power poles were blown down by strong wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079807, 1079811, 1079813, 1079812, 1079809, 1079808, 1079810, 1079814, 1079815.